Alert archive / Hawaii / Ashfall Advisories in 2018

Ashfall Advisory 1, NWS Honolulu, HI

May 15, 2018

NWS Honolulu, HI issued this ashfall advisory at May 15, 2018, 1:09 PM HST. It took effect at May 15, 2018, 2:27 PM HST. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
May 15, 2018, 1:09 PM HST (23:09 UTC)
In effect from
May 15, 2018, 2:27 PM HST
Expired
May 16, 2018, 7:28 AM HST
In force
17 hr
Issued by
NWS Honolulu, HI

The text

As transmitted.

635 
WWHW70 PHFO 152309
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
109 PM HST Tue May 15 2018

...ASHFALL ADVISORY POSTED FOR KAU DISTRICT OF BIG ISLAND...

.Halemaumau Crater at the Kilauea Volcano continues to produce
significant amounts of ash in the emissions resulting in ashfall
occurring over the Kau District on the Big Island.

HIZ024-160400-
/O.NEW.PHFO.AF.Y.0001.180515T2309Z-180516T0400Z/
South Big Island-
109 PM HST Tue May 15 2018

...ASHFALL ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...

The National Weather Service in Honolulu has issued an Ashfall
Advisory, which is in effect until 6 PM HST this evening.

* ERUPTION...Kilauea Volcano Summit (19.4N 155.3W) at 100 PM HST.

* LOCATION...Volcanic ash is expected to reach the surface to the
  southwest of the Kilauea Volcano Summit (Halemaumau Crater),
  including cities of Wood Valley, Pahala, Punaluu, Naalehu, and
  Hawaiian Oceanview Estates.

* IMPACTS...Possible harm to crops and animals. Minor equipment
  and infrastructure damage. Widespread cleanup may be necessary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

An Ashfall Advisory means that large amounts of ash will be
deposited in the advisory area. Persons with respiratory illnesses
should remain indoors to avoid inhaling the ash particles and all
persons outside should cover their mouth and nose with a mask or 
cloth. For health and safety recommendations, please visit the 
Hawaii Interagency Vog Information Dashboard at https://vog.ivhhn.org

&&

$$

Foster
4 follow-up statements
859 
WWHW70 PHFO 160038 CCA
NPWHFO

URGENT - WEATHER MESSAGE...CORRECTED
National Weather Service Honolulu HI
238 PM HST Tue May 15 2018

...ASHFALL ADVISORY POSTED FOR KAU DISTRICT OF BIG ISLAND...

.Halemaumau Crater at the Kilauea Volcano continues to produce
minor ashfall occurring over the Kau District on the Big Island
this afternoon.

HIZ024-160400-
/O.COR.PHFO.AF.Y.0001.180516T0027Z-180516T0400Z/
South Big Island-
238 PM HST Tue May 15 2018

...ASHFALL ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...

The National Weather Service in Honolulu has issued an Ashfall
Advisory, which is in effect until 6 PM HST this evening.

* ERUPTION...Kilauea Volcano Summit (19.4N 155.3W) at 100 PM HST.

* LOCATION...Volcanic ash is expected to reach the region to the 
  southwest of the Kilauea Volcano Summit (Halemaumau Crater), 
  including cities of Wood Valley, Pahala, Punaluu, Naalehu, and 
  Hawaiian Oceanview Estates.

* TIMING....This advisory may need to be extended if volcanic
  ashfall persists.

* IMPACTS...Eye and respitory irritant, low level impacts for most
  people.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

For more information on the current status of Kilauea Volcano, 
please see 
https://volcanoes.usgs.gov/volcanoes/kilauea/status.html

Due to the sustained but low-level nature of ash production from
Halemaumau Crater, ash accumulation up to one quarter of an inch
is expected to be deposited in the advisory area. Persons with 
respiratory illnesses should remain indoors to avoid inhaling the 
ash particles and all persons outside should cover their mouth and
nose with a mask or cloth. For health and safety recommendations,
please visit the Hawaii Interagency Vog Information Dashboard at 
https://vog.ivhhn.org

&&

$$

Foster
488 
WWHW70 PHFO 160307
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
507 PM HST Tue May 15 2018

...ASHFALL ADVISORY POSTED FOR KAU DISTRICT OF BIG ISLAND...


HIZ024-161800-
/O.EXT.PHFO.AF.Y.0001.000000T0000Z-180516T1800Z/
South Big Island-
507 PM HST Tue May 15 2018

...ASHFALL ADVISORY NOW IN EFFECT UNTIL 8 AM HST WEDNESDAY...

* ERUPTION...Kilauea Volcano Summit Halamaumau Crater (19.4N 
  155.3W).

* LOCATION...Volcanic ash is expected to reach the region to the 
  southwest of the Kilauea Volcano Summit (Halemaumau Crater), 
  including cities of Wood Valley, Pahala, Punaluu, Naalehu, and 
  Hawaiian Oceanview Estates.

* TIMING....This advisory may need to be extended if volcanic 
  ashfall persists.

* IMPACTS...Eye and respitory irritant, low level impacts for 
  most people.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For more information on the current status of Kilauea Volcano,
please see
https://volcanoes.usgs.gov/volcanoes/kilauea/status.html

Due to the sustained but low-level nature of ash production from
Halemaumau Crater, ash accumulation up to one quarter of an inch
is expected to be deposited in the advisory area. Persons with
respiratory illnesses should remain indoors to avoid inhaling the
ash particles and all persons outside should cover their mouth
and nose with a mask or cloth. For health and safety
recommendations, please visit the Hawaii Interagency Vog
Information Dashboard at https://vog.ivhhn.org

&&

$$

Foster
798 
WWHW70 PHFO 161353
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
353 AM HST Wed May 16 2018

...ASHFALL ADVISORY IN EFFECT FOR KAU DISTRICT OF BIG ISLAND...

HIZ024-161800-
/O.CON.PHFO.AF.Y.0001.000000T0000Z-180516T1800Z/
South Big Island-
353 AM HST Wed May 16 2018

...ASHFALL ADVISORY REMAINS IN EFFECT UNTIL 8 AM HST THIS
MORNING...

* ERUPTION...Kilauea Volcano Summit Halamaumau Crater (19.4N 
  155.3W).

* LOCATION...Volcanic ash is expected to reach the region to the
  southwest and west of the Kilauea Volcano Summit (Halemaumau 
  Crater), including cities of Wood Valley, Pahala, Punaluu, 
  Naalehu, and Hawaiian Oceanview Estates.

* TIMING....This advisory will be re-evaluated after sunrise and may
  need to be extended if volcanic ashfall persists.

* IMPACTS...Due to the sustained but low-level nature of ash
  production from Halemaumau Crater, ash accumulation less than
  one quarter of an inch is possible over the advisory area. Eye
  and respiratory irritants with low level impacts for most 
  people.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For more information on the status of Kilauea Volcano, please see
https://volcanoes.usgs.gov/volcanoes/kilauea/status.html

Persons with respiratory illnesses should remain indoors to avoid
inhaling the ash particles and all persons outside should cover 
their mouth and nose with a mask or cloth. For health and safety 
recommendations, please visit the Hawaii Interagency Vog 
Information Dashboard at https://vog.ivhhn.org

&&

$$

RCB
601 
WWHW70 PHFO 161728
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
728 AM HST Wed May 16 2018

HIZ024-161830-
/O.CAN.PHFO.AF.Y.0001.000000T0000Z-180516T1800Z/
South Big Island-
728 AM HST Wed May 16 2018

...ASHFALL ADVISORY IS CANCELLED...

The National Weather Service in Honolulu has cancelled the
Ashfall Advisory.

Web cameras show volcanic ash emissions from Halemaumau Crater at
the Kilauea Summit have decreased since Tuesday evening.

$$

Foster

What forecasters said that day

The local office's own words before this ashfall advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this ashfall advisory went out at May 15, 9:55 AM HST, 3 hours 14 minutes earlier.

Area forecast discussion, May 15, 9:55 AM HST, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
955 AM HST Tue May 15 2018

.SYNOPSIS...
The trades are forecast to weaken from today into mid-week, then
become breezy once again from Thursday into this weekend. Low
clouds and showers transported by the trades will remain focused
over windward and mauka areas. However, local daytime sea breezes
may allow clouds and a few showers to develop over interior and
leeward sections of the smaller islands each afternoon through
Wednesday.

&&

.DISCUSSION...
The pressure gradient south of a 1025 mb surface high near 40N
146W, or almost 1500 miles north-northeast of Hilo, is maintaining
light to moderate trade winds across the state this morning. A
surface front is also evident near the International Date Line
about 150 miles north of Midway Atoll. This feature is expected
to continue moving eastward, while the high far north northeast
of the state moves rapidly away. As a result, the latest forecast
guidance shows the pressure gradient continuing to relax across
the region today. This will result in lighter background low-level
trade wind flow through Wednesday night.

Water vapor imagery indicates the islands are under upper-level
westerly flow. This is producing relatively stable atmospheric
conditions across the region. Visible satellite shows broken low
clouds and scattered showers over and upstream of Oahu and Maui
County related to remnant frontal moisture. The trade winds are
focusing the clouds and showers over windward slopes, while drier
conditions persist on the leeward sides as well as on Kauai and
the Big Island. The latest MIMIC derived precipitable water (PW)
field indicates values of 1.2-1.3 inches concentrated over Maui
County and Oahu, with values down to 1 inch over Kauai and the Big
Island. Inversion heights from soundings show heights of 6500 at
Lihue to around 10,000 feet at Hilo.

The trade winds will be decreasing later today and tonight as the
front tracks eastward and passes north of the state. This
scenario may allow a diurnal weather pattern to develop, with
local afternoon sea breezes followed by nighttime land breezes
over each of the individual islands. Assuming the sea breezes
occur, clouds and a few showers may develop over interior and
leeward sections of some of the smaller islands during this
afternoon and Wednesday afternoon. The light trade winds will
bring an increase in clouds and showers across windward slopes of
the Big Island tonight into Wednesday.

Once the front departs the area north of the islands on Thursday,
we anticipate a new high will build far northwest of the region
Thursday. This will likely cause the trades to strengthen again
starting Thursday which will continue through this weekend. As a
result, expect breezy trade winds across most areas by Saturday.
Stable atmospheric conditions will likely result in brief trade
showers mainly over some windward and mauka sections of the state
from later this week into the weekend.

&&

.AVIATION...
Trade winds will continue to ease today and tomorrow as a front
passes north of the area. Moderate trade winds today will support
clouds and isolated to scattered showers along the windward and
mountain areas of the the islands. Lingering moisture from an old
front will provide for the most cloud and shower coverage over
the central islands, with more prolonged periods of MVFR CIGS/VIS.
AIRMET SIERRA for mountain obscuration remains posted over the
windward and mountain areas on Oahu and Molokai. This will likely
stay into the afternoon. Clouds and showers are expected to
increase along windward Big Island this afternoon as a slight
influx of moisture approaches, leading to periods of MVFR
CIGS/VIS. The aforementioned airmet will be tailored as needed
today. Southeast and Kona areas on the Big Island will also
experience afternoon clouds build ups under the sea breeze
pattern. Elsewhere, predominately VFR conditions should be
expected.

Volcanic Ash SIGMET NOVEMBER series is posted over the Kilauea-
Halemaumau eruption and to the southwest. Morning activity from
the crater has produced periods of stream and ash clouds. The
plume is moving to the southwest 5-10kt.

&&

.MARINE...
High pressure north-northeast of the state will shift eastward
and further away from the area over the next couple of days, with
light to moderate trades prevailing over the coastal waters. The
trades will strengthen again on Thursday, and reach moderate to
breezy levels Friday through the weekend as a new high builds to
the north of the island chain. Winds are expected to increase to
Small Craft Advisory levels across the typically windy waters
around Maui County and the Big Island Friday through the weekend.

Surf will remain below advisory levels through the forecast
period. The current small north-northwest swell will diminish
through Wednesday. Another round of small north to northwest
swells are forecast Thursday through the weekend. A series of
small south swells will continue to generate a bump in surf along
south facing shores through the weekend.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Foster
AVIATION...Eaton
MARINE...TS

In the hours before

Special weather statement, May 15, 7:54 AM HST, 5 hours 15 minutes before
Special Weather Statement
National Weather Service Honolulu HI
754 AM HST Tue May 15 2018

HIZ024-160000-
South Big Island-
754 AM HST Tue May 15 2018

...VERY LIGHT ASHFALL AND HAZARDOUS AIR QUALITY THROUGH EARLY
AFTERNOON...

The web camera at Kilauea Volcano Summit at showed a burst in
volcanic ash emissions from Halemaumau Crater (19.4N 155.3W)
beginning around 7 am HST this morning. Northeast winds will
carry ash downstream across the Big Island Kau District affecting
the Punaluu, Wood Valley, Naalehu communities this morning and
into early afternoon.

Avoid excessive exposure to ash which is an eye and respiratory
irritant. Those with respiratory sensitivities should take extra
precaution to minimize exposure.

Foster

Nearby

Ashfall Advisories in Hawaii, 2018Every ashfall advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.